New Mexico, 2004

Heavy Snow in New Mexico, December 5 to 6, 2004

December 5 to 6, 2004 · NWS EPZ · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 5, 3:17 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 5, 3:17 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
317 PM MST SUN DEC 5 2004

SYNOPSIS...
THE ACTIVE WEATHER PATTERN CONTINUES WITH THE SECOND IN A SERIES OF
STORM SYSTEMS MOVING INTO THE STATE AFTER MIDNIGHT.  THIS SYSTEM WILL
GENERATE NUMEROUS RAIN AND HIGHER ELEVATION SNOW SHOWERS WITH
ISOLATED THUNDERSTORMS THROUGH MONDAY. HEAVY SNOW ACCUMULATIONS MAY
BE POSSIBLE IN THE SOUTHWEST MOUNTAINS OF NEW MEXICO.  DRY CONDITIONS
WILL OCCUR TUESDAY.  A THIRD WEAKER STORM SYSTEM WILL MOVE THROUGH
THE REGION WEDNESDAY AFTERNOON WITH A SLIGHT CHANCE OF PRECIPITATION.
 DRY CONDITIONS WILL OCCUR THURSDAY THROUGH NEXT WEEKEND.

DISCUSSION...
THE NEXT IN A SERIES OF LOW PRESSURE TROUGHS WILL MOVE TOWARD THE
AREA TONIGHT AND THROUGH THE REGION TOMORROW.  THE SYSTEM IS PULLING
CONSIDERABLE MOISTURE UP AHEAD OF HIT THAT WILL FUEL NUMEROUS SHOWERS
OVER ARIZONA AND WESTERN PARTS OF NEW MEXICO TONIGHT AND EARLY
MORNING.  THE SHOWERS WILL SPREAD EAST OVER THE REMAINDER OF THE
REGION MONDAY.

THIS SYSTEM IS MUCH COLDER THAN THE PREVIOUS ONE WITH SNOW LEVELS TO
DROP DOWN AS 5000 FEET AND POSSIBLY LOWER OVER NORTHERN ZONES OF THE
FORECAST AREA.  THERE IS A POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF
SNOW...ESPECIALLY IN THE SOUTHWEST MOUNTAINS-GILA WILDERNESS REGION
WITH 4-6 INCHES POSSIBLE AT LOWER ELEVATIONS AND 6 TO 9 INCHES HIGHER
UP. WITH A COLD POOL ALOFT DECENT LAPSE RATES MAY ALLOW A FEW
ISOLATED THUNDERSTORMS TO FORM THAT WILL ENHANCE PRECIPITATION RATES
OF RAIN AND SNOW.  WITH THAT IN MIND WILL ISSUE HEAVY SNOW WARNING
FOR GRANT COUNTY WITH SNOW ADVISORIES FOR SIERRA COUNTY AND SOUTHERN
SACRAMENTO MOUNTAINS.

THE SHOWERS AND THUNDERSTORMS SHOULD END LATE IN THE AFTERNOON ON
MONDAY WITH CLEARING SKIES MONDAY NIGHT AND TUESDAY.  ANOTHER SYSTEM
IS EXPECTED TO MOVE INTO THE AREA WEDNESDAY. AT THIS TIME IT APPEARS
TO BE A WEAKER SYSTEM WITH LIMITED MOISTURE THAT WILL GENERATE A
POTENTIAL FOR A SLIGHT CHANCE OF SHOWERS FOR THE NORTHERN ZONES OF
THE FORECAST AREA ON WEDNESDAY.  AFTERWARDS...A DRY NORTHWEST FLOW
ALOFT WILL MAINTAIN A DRY PATTERN WEDNESDAY THROUGH SUNDAY WITH
GRADUALLY WARMING TEMPERATURES.

PRELIMINARY NUMBERS...

EL PASO               WU 043/050 032/055 037 35000
ALAMOGORDO            WU 037/046 027/052 030 37000
LAS CRUCES            WU 040/047 029/056 035 36000
CLOUDCROFT            JU 029/033 018/041 021 37000
TRUTH OR CONSEQUENCES WU 033/045 023/054 030 47000
SILVER CITY           WU 035/039 024/049 027 67000
DEMING                WU 039/046 027/057 033 46000
LORDSBURG             WU 038/045 029/058 033 67000
SIERRA BLANCA         BU 045/052 031/055 037 34000

.ELP WATCHES/WARNINGS/ADVISORIES...
	NMZ 022 HEAVY SNOW WARNING TONIGHT THROUGH MONDAY
	NMZ 023 SNOW ADVISORY TONIGHT THROUGH MONDAY
	NMZ 025 SNOW ADVISORY MONDAY

04
Hazardous weather outlook, Dec 5, 6:20 AM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
620 AM MST SUN DEC 05 2004

NMZ022>025-030>032-TXZ055-056-052000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
620 AM MST SUN DEC 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS ARE EXPECTED TO DEVELOP BY THIS EVENING ACROSS THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Mountains/Lower Gila Region / X N Hildago / Grant Except S / W Sierra

When
December 5, 7:00 PM MST to December 6, 5:00 AM MST
Where
Southwest Mountains/Lower Gila Region / X N Hildago / Grant Except S / W Sierra forecast zone
Reported by
TRAINED SPOTTER

Six inches of snow fell overnight in the Pinos Altos area above Silver City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432561.